M.P. asks from Citrus Heights, CA on May 14, 2008
R.F. answers from San Francisco on May 17, 2008
I don't use Benedryl with any of my children. It is very mood altering. I remembered how "out of it" I felt when my mom used it for me as a kid. Also, my husband used to use it with my stepchildren. After I pointed out the personality changes it caused, he also stopped using it altogether. I don't recommend it for anything. I think it is overprescribed & overused with children. There are other alternatives for allergies and sleep issues (true issues, not just wanting them to sleep on a flight). For bug bites there are lots of non-oral options to use to treat the itching.
J.M. answers from San Francisco on May 17, 2008
Don't feel bad trying Benedryl...just test it at home first. Some kids get knocked out. some get hyper and some don't respond at all. I tried it with my son, and it doesn't effect him at all! Hope you have better luck!!
P.T. answers from Sacramento on May 15, 2008
I tried it once when they really were sick and needed to clear congestion. Worked like a dream. Tried it again the next time when healthy - backfired - wired to the max!!!!! My son was 3 at the time - followed Dr. recommended dosage - same as on package.
E.L. answers from San Francisco on May 14, 2008
ALL drugs can cause adverse side affects on our bodies (especially liver). They should be avoided at all costs unless there is absolutely NO other alternative during the time of illness.
Here is some info about Tylenol for e.g.:
Even though it is said that it is safe in small doses, it can cause liver damage and permanent damage in larger doses. Also, kids systems are less mature than adults, and more sensitive to the effects of drugs. and here is the info about Benadryl:
it is NOT recommended to sedate or drug your kids for a number of reasons such as:
* some children become hyper and irritable when they take antihistamines, which is exactly what you don't want on your flight
* the sedative effects of Benadryl may last a good 4-6 hours, which may be longer than your flight, and even after your child wakes up, he may be drowsy or groggy for several hours afterwards. So even if he sleeps on the flight, you might end up with a fussy and irritable child afterwards.
* unless the flight coincides with a nap time, making your child sleep by giving him a sedative will likely mess up the rest of his schedule, so that he doesn't want to go to sleep until late that night, leading to a late wake-up the next morning, etc.
2 moms found this helpful
D.H. answers from Yuba City on May 15, 2008
I too have taken young children on international flights, and I tried the benadryl, but it wears off, and then you can't re-dose. However I have used something natural called Calm Child that works fairly well. Don't forget that whatever you do, make sure that you have something for them to suck on or drink during takeoff and landing to keep the ears from plugging. Good luck and have fun.
1 mom found this helpful
V.R. answers from Redding on May 15, 2008
I've done it. Our doctor suggested it. He said that Benedryl has a very short half life and is in and out of the body very quickly. However, now that I know about liquid melatonin, ( a harmless natural substance that is usually produced by the body to induce sleep) I might use that.
At the time, the Benedryl seemed to be the best solution because our son got a lot of ear infections also.
1 mom found this helpful
T.T. answers from Sacramento on May 15, 2008
Here is a dosing chart.
T.B. answers from Sacramento on May 14, 2008
Call your doctor to get the right dose for their weight, but I have given my kids benedryl for several different reasons, one being a flight to the east coast. If you have never given your child benedryl before, you should try it out before, since on some kids, instead of acting as a sedative, it actually makes them hyper. Not something you want to find out on a long flight. My daughter had a severe allergic reaction when she was just an infant, and they prescribed benedryl then, I think it was like 3/4 of a tsp and she was around 7 months old I think. She was a big kid for her age though, so you definitely want to make sure you get the dose right.
S.M. answers from Stockton on May 14, 2008
I would ask why you want to sedate your children with a drug that's not meant for sedation or for children under the ages of 6. Are you concerned that your children would be too stressed during the flight or is your reasoning more for your own comfort? If the concern is for your children, I would suggest contacting your doctor and speaking honestly about your concerns and why you'd want a sedative for your munchkins. I'm sure if your doctor felt it was appropriate and safe, he/she wouldn't mind writing you a prescription. Just in case you go ahead with the Benadryl, please know that it doesn't always cause a child to sleep. Sometimes they become more hyper and irritable than they already were.
B.D. answers from San Francisco on May 15, 2008
Am from UK made frequent trips there (10 hours on plane)
Don't give it to them.... or at least try it first I've heard it can cause the reverse... they kids can get hyper!
Try taking car seat/booking kids seat for the older one too.
C.A. answers from San Francisco on May 14, 2008
I would also be concerned about Jetlag with your kids. Use the flight to try to get them on the schedule you will want them on while you are there. Just a thought.
Enjoy your trip!